Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 128, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 14, 2011, 3:50 PM EDT for Fairfield County, Hocking County, Ohio. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- May 14, 2011, 4:12 PM EDT
- In force
- 22 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Fairfield County, OH, Hocking County, OH
The radar
The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
469
WUUS51 KILN 141950
SVRILN
OHC045-073-142030-
/O.NEW.KILN.SV.W.0128.110514T1950Z-110514T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FAIRFIELD COUNTY IN CENTRAL OHIO...
EASTERN HOCKING COUNTY IN CENTRAL OHIO...
* UNTIL 430 PM EDT.
* AT 348 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR UNION FURNACE...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOGAN...
CARBON HILL...
IN ADDITION...OREVILLE IS NEAR THE PATH OF THIS SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3947 8226 3947 8227 3944 8227 3938 8230
3946 8249 3972 8242 3972 8236 3960 8237
3960 8226 3956 8225 3956 8221
TIME...MOT...LOC 1950Z 206DEG 16KT 3950 8236
$$1 follow-up statement
397
WWUS51 KILN 142012
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT SAT MAY 14 2011
OHC045-073-142022-
/O.CAN.KILN.SV.W.0128.000000T0000Z-110514T2030Z/
FAIRFIELD OH-HOCKING OH-
412 PM EDT SAT MAY 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOCKING AND EASTERN
FAIRFIELD COUNTIES HAS BEEN CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3947 8226 3947 8227 3944 8227 3938 8230
3946 8249 3972 8242 3972 8236 3960 8237
3960 8226 3956 8225 3956 8221
TIME...MOT...LOC 2012Z 206DEG 16KT 3959 8230
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:42 PM EDT, 8 minutes earlier.
Area forecast discussion, May 14, 3:42 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 342 PM EDT SAT MAY 14 2011 .SYNOPSIS... AN UPPER LEVEL LOW MOVING INTO THE REGION WILL MEANDER FOR THE NEXT SEVERAL DAYS. AS A RESULT TEMPERATURES WILL BELOW NORMAL...WITH CLOUDY CONDITIONS AND GOOD CHANCES FOR PRECIPITATION. THE LOW SHOULD MOVE OUT OF THE AREA BY LATE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS CONTINUE THIS AFTERNOON. THUNDERSTORMS HAVE REMAINED BELOW SEVERE LIMITS THOUGH WE HAVE RECEIVED A COUPLE REPORTS OF SMALL HAIL. AN UPR LVL CLOSED LOW WILL SLOWLY PIVOT FROM THE LOWER OHIO VALLEY TO OUR AREA THROUGH TONIGHT. AN EMBEDDED VORT AXIS IS FORECAST TO ROTATE NE FROM THIS LOW THROUGH OUR AREA THIS AFTERNOON AND EVENING. THE SYNOPTIC LIFT FROM THIS FEATURE...ALONG WITH INCREASING DIURNAL INSTABILITY...SHOULD GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS...MOST NUMEROUS THIS AFTERNOON AND EVENING. BULK SHEAR WILL APPROACH LOW END MODERATE THIS AFTERNOON. IN ADDITION...MLCAPES WILL APPROACH LOW END MODERATE AS WELL. THIS MAY RESULT IN A FEW ISOLATED SEVERE STORMS WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. TEMPERATURES WILL BE CLOUD AND PCPN DEPENDENT...BUT SHOULD GENERALLY WARM INTO THE LOWER AND MID 70S. LOWS TONIGHT WILL RANGE FROM THE LOWER TO THE UPPER 50S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... RIDGING OVER CANADA WILL BUILD EASTWARD...TRAPPING THE UPPER LOW OVER OUR REGION THROUGH THE PERIOD. THE COLD POOL AND INSTABILITY ASSOCIATED WITH THE LOW WILL CONTINUE TO BRING INCREASED CHANCES FOR PRECIPITATION THROUGH TUESDAY. THE COLD POOL AND CLOUD COVER WILL ALSO KEEP TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF YEAR. THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THE DAYTIME HOURS...WITH THE INCREASED DIURNAL INSTABILITY. LINGERING SHOWERS WILL STILL BE POSSIBLE OVERNIGHT. CHANCES FOR THUNDER WILL BE ON THE DECREASE AS TEMPERATURES WILL BECOME UN-SUPPORTIVE OF THIS TYPE OF CONVECTION. SOME FLOODING ISSUES MAY ARISE IN SOME AREAS DUE TO PERSISTENT HEAVY RAINS. && .LONG TERM /MONDAY THROUGH SATURDAY/... FORECAST MODELS ARE CONTINUING TO INDICATE THAT THE UPPER LEVEL LOW WILL MEANDER OVER THE REGION THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. THERE IS SOME DISAGREEMENT TOWARD THE END OF THE WEEK ON HOW FAST THE LOW WILL EVENTUALLY PUSH EAST. THE 12Z GFS AND TO A LESSER EXTENT THE 12Z GEM ARE TRYING TO BRING IN SOME NARROW MID/UPPER LEVEL RIDGING THURSDAY INTO FRIDAY AHEAD OF NEXT UPPER LEVEL LOW MOVING ACROSS THE WESTERN UNITED STATES. MEANWHILE...THE 00Z ECMWF IS KEEPING THIS RIDGING FARTHER BACK TO THE WEST WITH THE UPPER LEVEL LOW PRETTY MUCH REMAINING OVER US THROUGH THE END OF THE WEEK. GIVEN THE CURRENT BLOCKING PATTERN...WOULD NOT NECESSARILY BE SURPRISED IF THE ECMWF ENDS UP BEING RIGHT...BUT IT IS ALSO TOUGH TO BELIEVE THE LOW WOULD REALLY HANG AROUND THAT LONG. BASED ON THE UNCERTAINTY...WILL KEEP A CHANCE OF POPS GOING ON THROUGH FRIDAY. WILL PLACE AN EMPHASIS ON THE AFTERNOON TO EARLY EVENING AS SOME OF THIS WILL MOST LIKELY BE DIURNALLY ENHANCED. IT LOOKS LIKE WE REMAIN STABLE ENOUGH IN THE FIRST PART OF THE WEEK TO KEEP ANY THUNDERSTORM THREAT RELATIVELY LOW. HOWEVER...AS WE PROGRESS THROUGH THE WEEK...THINK WE SHOULD BEGIN TO SEE SOME BETTER INSTABILITIES DEVELOP AND WILL INCLUDE A MENTION OF THUNDER FROM ABOUT WEDNESDAY ONWARD. EXPECT TEMPERATURES TO BE ON THE COOL SIDE TO START THE WEEK GIVEN UPPER LEVEL LOW AND COOL NORTH TO NORTHEASTERLY LOW LEVEL FLOW. WILL THEREFORE UNDERCUT GUIDANCE FOR HIGHS AND GO CLOSER TO WHAT IS SUGGESTED BY THE LOW LEVEL THERMAL FIELDS. TEMPERATURES LATER IN THE WEEK WILL BE HIGHLY DEPENDENT ON WHETHER OR NOT THE UPPER LEVEL LOW PUSHES EAST. FOR NOW HAVE ALLOWED FOR A GRADUAL WARMING TREND WEDNESDAY THROUGH FRIDAY BUT CONFIDENCE IN THIS IS NOT TERRIBLY HIGH. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... SLOW MOVING LOW PRESSURE WILL KEEP OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS AT TAF SITES THROUGH THE PERIOD. PEAK OF ACTIVITY MAY BE THIS AFTERNOON WHEN INSTABILITY WILL BE GREATEST. WIDESPREAD MVFR FLIGHT CONDITIONS WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. CEILINGS WILL DROP TO IFR BETWEEN 08Z AND 15Z. WINDS WILL REMAIN BELOW 10 KNOTS WHILE GRADUALLY SHIFTING FROM SOUTH TO WEST. OUTLOOK...MVFR TO IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE THROUGH MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...LATTO NEAR TERM...CONIGLIO SHORT TERM...LATTO LONG TERM...JGL AVIATION...CONIGLIO
Hazardous weather outlook, May 14, 4:36 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 436 AM EDT SAT MAY 14 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-150900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 436 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO TONIGHT. A FEW STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION... LOCALLY HEAVY RAIN MAY ACCOMPANY THUNDERSTORMS...RESULTING IN MINOR FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 12:09 PM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1209 PM EDT SAT MAY 14 2011
OHZ056-141715-
LICKING OH-
1209 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY THROUGH
115 PM EDT...
AT 1206 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRANVILLE
SOUTH...MOVING NORTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GRANVILLE SOUTH...
GRANVILLE AND UTICA.
ALSO...ALEXANDRIA IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3996 8248 3995 8252 3998 8271 4027 8264
4027 8252 4027 8248 4025 8247 4025 8240Special weather statement, May 14, 12:27 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1227 PM EDT SAT MAY 14 2011
OHZ044-045-052-141700-
CHAMPAIGN OH-LOGAN OH-UNION OH-
1227 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT WESTERN UNION...SOUTHEASTERN
LOGAN AND EASTERN CHAMPAIGN COUNTIES THROUGH 100 PM EDT...
AT 1224 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 4 AT STATE ROUTE 161...MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTH LEWISBURG.
ALSO...WOODSTOCK...POTTERSBURG...SOMERSVILLE...RAYMOND...NEW
JERUSALEM...EAST LIBERTY...PICKRELLTOWN AND MIDDLEBURG ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4011 8346 4011 8351 4007 8351 4007 8358
4039 8369 4040 8340Local storm report, May 14, 12:38 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL GRANVILLE 40.07N 82.50W
05/14/2011 E0.50 INCH LICKING OH TRAINED SPOTTER
&&
BCSpecial weather statement, May 14, 12:45 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1245 PM EDT SAT MAY 14 2011 OHZ026-034-035-043>046-052-054>056-141845- HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-UNION OH-DELAWARE-CHAMPAIGN- MADISON-FRANKLIN OH-LICKING- INCLUDING THE CITIES OF...KENTON...CELINA...WAPAKONETA...SIDNEY... BELLEFONTAINE...MARYSVILLE...DELAWARE...URBANA...LONDON... COLUMBUS...NEWARK 1243 PM EDT SAT MAY 14 2011 ...THUNDERSTORMS WITH SMALL HAIL POSSIBLE THROUGH EARLIER AFTERNOON... SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL AND CENTRAL OHIO WILL SLOWLY LIFT NORTH THROUGH MID AFTERNOON. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
Special weather statement, May 14, 3:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SAT MAY 14 2011
OHZ074-142015-
HOCKING OH-
327 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOCKING COUNTY THROUGH
415 PM EDT...
AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STARR...
MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND CARBON HILL.
ALSO...STARR...UNION FURNACE...HAYDENVILLE...LAKE LOGAN STATE PARK...
ENTERPRISE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3947 8223 3947 8227 3938 8229 3939 8250
3937 8252 3937 8255 3960 8251 3961 8250
3965 8249 3966 8237 3960 8237 3960 8226
3956 8225 3956 8218The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:09 PM EDT | Special Weather Statement | ILN | Licking | 66 min |
| May 14, 12:27 PM EDT | Special Weather Statement | ILN | Union | 33 min |
| May 14, 1:18 PM EDT | Areal Flood Advisory | ILN | Auglaize, Hardin, Logan, Shelby | 3 hr |
| May 14, 3:27 PM EDT | Special Weather Statement | ILN | Hocking | 48 min |
| May 14, 7:23 PM EDT | Tornado Warning | ILN | Miami, Shelby | 37 min |
| May 14, 7:55 PM EDT | Tornado Warning | ILN | Miami, Shelby | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.